Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Detroit, MI

May 31, 2002Genesee County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 31, 2002, 3:57 AM EDT for Genesee County, Shiawassee County, Michigan. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2002, 3:57 AM EDT (07:57 UTC)
Expired
May 31, 2002, 4:45 AM EDT
In force
48 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Genesee County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 55 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:00 AM EDTThunderstorm Wind 55 ENew Lothrop, MILaw enforcement officials reported that numerous trees had been blown down.
May 31, 4:10 AM EDTThunderstorm Wind 61 EFlushing, MIA National Weather Service storm survey determined that a downburst (strait line thunderstorm winds) hit portions of northeastern Flushing Township and northwestern Mt Morris Township. Damage included numerous downed trees and limbs, some of which fell onto ho
May 31, 4:18 AM EDTHail 0.75Flint, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS53 KDTX 310757
SVRDTX
MIC049-155-310845-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 AM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 445 AM EDT

* AT 357 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF FLINT TO 23
  MILES WEST OF FLINT...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLINT AT 425 AM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND 
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND 
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED. IN ADDITION...THIS STORM MAY ALSO
PRODUCE HAIL TO DIME SIZE. 

LAT...LON 4323 8372 4323 8391 4314 8397 4311 8433
          4282 8389 4295 8350

BT OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:38 AM EDT, 19 minutes earlier.

Area forecast discussion, May 31, 3:38 AM EDT, 19 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 AM EDT FRI MAY 31 2002

...TIMING OF CONVECTION AND TEMPS THE MAIN CONCERNS...

UPPER AIR ANALYSIS AND H2O VAPOR CLEARLY SHOW THE MAIN PLAYERS THIS
FORECAST CYCLE. UPPER LEVEL HIGH CENTERED ACROSS THE FOUR CORNERS
REGION WITH CUT OFF LOW IN THE NORTHERN GULF OF MEXICO AND FAST
MOVING WAVES ACROSS THE NORTHERN CONUS.  A BIT CLOSER
EXAMINATION...SHORT WAVE AXIS PROGRESSING INTO NORTHERN LOWER
MICHIGAN WITH DECENT DRY AIR NOTED (INCREASED LAPSE RATES AND WINDS
FEEDING IN THE RESULT OF NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW
SEVERE).  SURFACE ANALYSIS DEPICTS SFC LOW NEAR KMQT WITH COLD FRONT
EXTENDING ACROSS CENTRAL WISCONSIN INTO CENTRAL IOWA.  A VAST
CONTRAST IN DEWPOINTS BEHIND FROPA WHERE 5-10 DEGREE DROPS HAVE BEEN
NOTED WITHIN ONE HOUR.

MODELS...
THE AVN DID A BETTER JOB WITH INITIALIZATION PER SFC LOW AND FRONTAL
POSITIONS...HOWEVER...THE ETA WAS NOT TOO FAR BEHIND.  A MODEL BLEND
WAS PREFERRED.

TODAY...
FIRST ORDER OF THE FORECAST WILL HAVE TO CONTEND WITH
THUNDERSTORMS.  AS OF 06Z...THUNDERSTORM ACTIVITY WAS CONFINED TO
THE STATE OF MICHIGAN WITH MOST OF THE ACTIVITY ALONG AND NORTH OF
INTERSTATE 69.  THIS WAS ALL AHEAD OF AFOREMENTIONED SHORT WAVE AND
MID LEVEL SPEED MAX THAT WILL QUICKLY MOVE ALONG THE FRONTAL
PASSAGE...FROPA IS EXPECTED BETWEEN 12-15Z.  WE WILL CARRY THE
CONVECTION FOR THE NORTHERN CWA BUT NOT FULLY CONFIDENT ABOUT THIS
ACTIVITY REACHING SOUTHERN PORTIONS.  BEST QG FORCING REMAINS ACROSS
THE NORTH AND QUICKLY HEADS EAST EARLY THIS MORNING.  AT THE
MOMENT...CHANCE POPS LOOK OKAY BUT WILL MONITOR BEFORE GRID
ISSUANCE.  THEN SUBSIDENCE AND DRY AIR QUICKLY SETTLE IN WITH MIXING
LAYER HEIGHTS RISING ABOVE 5K FEET TO TAP INTO 30 KTS.  SHOULD BE A
BREEZY DAY BUT QUITE WARM.  COMPRESIONAL WARMING WITH DRY AIR
FILTERING IN AND QUICK SINKING TO BRING TEMPS INTO THE 80S (850
TEMPS IN THE MID TEENS).  UPSTREAM TEMPS AND SFC TRAJECTORY
FORECASTS POINT TO MID 80S ACROSS THE SOUTH AND LOW 80S NORTH.

TONIGHT...
TODAYS COLD FRONT BECOMES QUASI-STATIONARY ACROSS KENTUCKY AND
TRAILS BACK ACROSS THE PLAINS.  FOR OUR CWA...BUILDING 850-700
HEIGHTS AND DRY SOUNDINGS POINT TO CLEAR SKIES.  HOWEVER THE
NORTHERN BRANCH OF THE JET REMAINS QUITE ACTIVE WITH ANOTHER WAVE
COMING ON DOWN LATE INTO THE CENTER OF THE NATION.  TEMPS PER GOING
FORECAST LOOK GOOD AND NO CHANGES EXPECTED.

SATURDAY...
TWO FRONTAL SYSTEMS...WARM FRONT TO THE SOUTH AND ADVANCING COLD
FRONT FROM THE NORTH.  OMEGA AND Q-VECTORS SHOW MODEST LIFT ACROSS
THE CWA WITH CAPES NEAR 2K AND THETA-E RIDGE AXIS AHEAD OF THE COLD
FRONT. BUT QPF FIELDS ARE LESS THAN IMPRESSIVE WITH THE MAIN ACTION
JUST TO THE SOUTH.  REASON...700MB WAVE DEPICTED BY ETA/AVN COMES
FROM THE CENTRAL PLAINS AND DEVELOPS AN MCS WHICH COMES NEAR THE
SOUTHERN COUNTIES.  IN TURN THIS WOULD INHIBIT MOISTURE RETURN
ACROSS THE CWA.  FOR NOW...INCREASING LAPSE RATES AND CONVECTIVE
INDICES ALONG WITH SFC CONVERGENCE...POINTING TOWARD CHANCE POPS.
WE WILL RAISE TEMPS A BIT TOWARD 80-85 DEGREE RANGE WITH 850 TEMPS
STILL IN THE MID TEENS AND PTSUNNY SKIES.

SATURDAY NIGHT...
FROPA EARLY...TO BE FOLLOWED BY SFC HIGH BUILDING OUT OF CENTRAL
CANADA.  A CLEARING TREND ONCE AGAIN WITH TEMPS CLOSE TO GUIDANCE
VALUES.  POTENT WAVE COMES OUT FROM THE INTERMOUNTAIN WEST TO
DEVELOP SFC LOW ACROSS NEBRASKA...

SUNDAY...
AS MCS IS UNDERWAY ACROSS THE NORTHERN PLAINS...THICKNESS SCHEME
SHOWS A TRAJECTORY TO AT LEAST BRING CLOUDS TO THE CWA.  PRECIP
STILL LOOKS CHANCY AT BEST...WITH BEST UPSTREAM CAPES REMAINING TO
THE SOUTH.  HOWEVER...IF THE AVN IS CORRECT...BOUNDARY SETS UP
ACROSS THE STATE SUNDAY NIGHT WITH ANOTHER MCS RIDING ALONG IT.

WATCH CONVECTION CLOSELY THIS MORNING...ZONES WILL LIKELY BE DELAYED
A BIT.

.DTX...NONE.

BGM

In the hours before

Special weather statement, May 31, 1:40 AM EDT, 2 hours 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-311000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 AM EDT FRI MAY 31 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THREAT...
NUMEROUS THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST MICHIGAN DURING
THE EARLY MORNING HOURS...MAINLY NORTH OF I 69. A FEW STORMS COULD
REACH SEVERE LIMITS...WITH DIME SIZE HAIL AND WIND GUSTS TO 60 MPH.

DISCUSSION...
A WARM AND HUMID AIRMASS WILL LINGER OVER SOUTHEAST MICHIGAN EARLY
THIS MORNING. THIS WILL COMBINE WITH A COLD FRONT MOVING IN FROM
WISCONSIN TO FUEL THUNDERSTORMS.

NUMEROUS THUNDERSTORMS WILL TRACK SOUTHEAST AT 35 MPH THROUGH THE
AREA MAINLY NORTH OF I 69...INCLUDING THE TRI CITIES...FLINT...BAD
AXE... AND PORT HURON.

THE COLD FRONT WILL SWEEP ANY REMAINING SHOWERS AND THUNDERSTORMS TO
OUR EAST SHORTLY AFTER SUNRISE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED.

OUTLOOK FOR FRIDAY AND SATURDAY...
THUNDERSTORMS WILL LINGER IN THE THUMB REGION AROUND SUNRISE.
OTHERWISE...SKIES WILL BE MOSTLY SUNNY WITH NEAR NORMAL TEMPERATURES.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST FORECAST INFORMATION. YOU CAN ALSO OBTAIN THE LATEST
FORECAST ONLINE AT:

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT
Local storm report, May 31, 1:42 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
142 AM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    MONTROSE                  MI   .88 INCH HAIL
05/31/02   GENESEE                        REPORTED BY SPOTTERS

ROK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:16 AM EDTSpecial Marine WarningDTX89 min
May 31, 3:40 AM EDTSevere Thunderstorm WarningDTXSaginaw50 min
May 31, 6:26 AM EDTSpecial Marine WarningDTX49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.